Skip to main content
×
×
Home

Phase Coexistence for the Hard-Core Model on ℤ2

  • ANTONIO BLANCA (a1), YUXUAN CHEN (a2), DAVID GALVIN (a3), DANA RANDALL (a1) and PRASAD TETALI (a4)...
Abstract

The hard-core model has attracted much attention across several disciplines, representing lattice gases in statistical physics and independent sets in discrete mathematics and computer science. On finite graphs, we are given a parameter λ, and an independent set I arises with probability proportional to λ|I|. On infinite graphs a Gibbs measure is defined as a suitable limit with the correct conditional probabilities, and we are interested in determining when this limit is unique and when there is phase coexistence, i.e., existence of multiple Gibbs measures.

It has long been conjectured that on ℤ2 this model has a critical value λc ≈ 3.796 with the property that if λ < λc then it exhibits uniqueness of phase, while if λ > λc then there is phase coexistence. Much of the work to date on this problem has focused on the regime of uniqueness, with the state of the art being recent work of Sinclair, Srivastava, Štefankovič and Yin showing that there is a unique Gibbs measure for all λ < 2.538. Here we explore the other direction and prove that there are multiple Gibbs measures for all λ > 5.3506. We also show that with the methods we are using we cannot hope to replace 5.3506 with anything below 4.8771.

Our proof begins along the lines of the standard Peierls argument, but we add two innovations. First, following ideas of Kotecký and Randall, we construct an event that distinguishes two boundary conditions and always has long contours associated with it, obviating the need to accurately enumerate short contours. Second, we obtain improved bounds on the number of contours by relating them to a new class of self-avoiding walks on an oriented version of ℤ2.

Copyright
References
Hide All
[1] Alm, S. (1993) Upper bounds for the connective constant of self-avoiding walks. Combin. Probab. Comput. 2 115136.
[2] Alm, S. and Parviainen, R. (2004) Bounds for the connective constant of the hexagonal lattice. J. Phys. A: Math. Gen. 37 549560.
[3] Baxter, R. J., Enting, I. G. and Tsang, S. K. (1980) Hard-square lattice gas. J. Statist. Phys. 22 465489.
[4] Beffara, V. and Duminil-Copin, H. (2012) The self-dual point of the two-dimensional random cluster model is critical above q = 1. Probab. Theory Rel. Fields 153 511542.
[5] van den Berg, J. and Steif, J. E. (1994) Percolation and the hard-core lattice model. Stochastic Process. Appl. 49 179197.
[6] Blanca, A., Chen, E., Galvin, D., Randall, D. and Tetali, P. Taxi walks computations. http://nd.edu/~dgalvin1/TD/
[7] Blanca, A., Galvin, D., Randall, D. and Tetali, P. (2013) Phase coexistence and slow mixing for the hard-core model on ℤ2 In Approximation, Randomization, and Combinatorial Optimization, Vol. 8096 of Lecture Notes in Computer Science, Springer, pp. 379–394.
[8] Borgs, C. Personal communication.
[9] Borgs, C., Chayes, J. T., Frieze, A., Kim, J. H., Tetali, P., Vigoda, E. and Vu, V. H. (1999) Torpid mixing of some MCMC algorithms in statistical physics. In FOCS: 40th IEEE Annual Symposium on Foundations of Computer Science, IEEE, pp. 218–229.
[10] Brightwell, G. and Winkler, P. (1999) Graph homomorphisms and phase transitions. J. Combin. Theory Ser. B 77 221262.
[11] Dobrushin, R. L. (1968) The problem of uniqueness of a Gibbs random field and the problem of phase transitions. Funct. Anal. Appl. 2 302312.
[12] Dobrushin, R. L. (1968) The description of a random field by means of conditional probabilities and conditions of its regularity. Theory Probab. Appl. 13 197224.
[13] Galvin, D. (2008) Sampling independent sets on the discrete torus. Random Struct. Alg. 33 356376.
[14] Galvin, D. and Kahn, J. (2004) On phase transitions in the hard-core model on Zd. Combin. Probab. Comput. 13 137164.
[15] Georgii, H.-O. (1988) Gibbs Measures and Phase Transitions, De Gruyter.
[16] Goulden, I. and Jackson, D. M. (1979) An inversion theorem for cluster decompositions of sequences with distinguished subsequences. J. London Math. Soc. 20 567576.
[17] Guttmann, A. J. and Joyce, G. S. (1972) On a new method of series analysis in lattice statistics. J. Phys. A: Gen. Phys. 5 L81.
[18] Kesten, H. (1963) On the number of self-avoiding walks. J. Math. Phys. 4 960969.
[19] Kotecký, R. Personal communication.
[20] Noonan, J. and Zeilberger, D. (1999) The Goulden–Jackson cluster method: Extensions, applications, and implementations. J. Diff. Equ. Appl. 5 355377.
[21] Onsager, L. (1944) Crystal statistics, I: A two-dimensional model with an order-disorder transition. Phys. Rev. Lett. 65 117149.
[22] Pantone, J. Personal communication.
[23] Radulescu, D. C. and Styer, D. F. (1987) The Dobrushin–Shlosman phase uniqueness criterion and applications to hard squares. J. Statist. Phys. 49 281295.
[24] Randall, D. (2006) Slow mixing of Glauber dynamics via topological obstructions. In SODA: 17th ACM–SIAM Symposium on Discrete Algorithms, SIAM, pp. 870879.
[25] Restrepo, R., Shin, J., Tetali, P., Vigoda, E. and Yang, L. (2013) Improved mixing condition on the grid for counting and sampling independent sets. Probab. Theory Rel. Fields 156 7599.
[26] Sinclair, A., Srivastava, P., Štefankovič, D. and Yin, Y. (2017) Spatial mixing and the connective constant: Optimal bounds. Probab. Theory Rel. Fields 168 153197.
[27] Steele, J. M. (1997) Probability Theory and Combinatorial Optimization, SIAM.
[28] Vera, J. C., Vigoda, E. and Yang, L. (2013) Improved bounds on the phase transition for the hard-core model in 2-dimensions. In Approximation, Randomization, and Combinatorial Optimization, Vol. 8096 of Lecture Notes in Computer Science, Springer, pp. 699713.
[29] Weitz, D. (2005) Combinatorial criteria for uniqueness of Gibbs measures. Random Struct. Alg. 27 445475.
[30] Weitz, D. (2006) Counting independent sets up to the tree threshold. In STOC: 38th ACM Symposium on the Theory of Computing, ACM, pp. 140149.
[31] Wilf, H. (2005) Generatingfunctionology, A. K. Peters.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Combinatorics, Probability and Computing
  • ISSN: 0963-5483
  • EISSN: 1469-2163
  • URL: /core/journals/combinatorics-probability-and-computing
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed